JAVMA News logo

February 15, 2020

Recalled mirtazapine may have double the labeled strength

Published on January 29, 2020
Mirtazapine product label
The product label (Courtesy of Aurobindo Pharma)

Mislabeled mirtazapine bottles could contain tablets with double the expected strength, according to a warning from the Food and Drug Administration.

Aurobindo Pharma USA Inc. issued a recall because bottles labeled as mirtazapine 7.5 mg may contain 15-mg tablets. The company issued a recall for 500-count bottles of 7.5-mg and 15-mg mirtazapine tablets from one lot, number 03119002A3, with an expiration date of March 2022.

The drug is labeled for human use as an antidepressant and administered extralabelly in cats to stimulate appetite. In 2018, FDA officials also approved a related product, Mirataz, a mirtazapine ointment administered on cats’ ears to increase their appetite and stem unwanted weight loss.

Results of a retrospective study on mirtazapine toxicosis in cats, published in November 2016 in the Journal of Feline Medicine and Surgery, indicate that the 10 most common adverse reactions among cats exposed to mirtazapine were vocalization, agitation, vomiting, abnormal gait or ataxia, restlessness, tremors or trembling, hypersalivation, tachypnea, tachycardia, and lethargy. About 70% of those reports involved accidental exposure, and all data came from the American Society for the Prevention of Cruelty to Animals’ Poison Control Center.

Most of the toxicosis cases involved 15-mg doses, the article states.

Aurobindo Pharma and FDA officials referred questions about the recall to Qualanex LLC, 888-504-2014 and recallatquananex [dot] com. FDA officials also ask that people report on adverse events or quality problems through the agency’s MedWatch Adverse Event Reporting program or by calling 800-332-1088 to receive a paper form.